Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 220, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 20, 1998, 1:44 PM CDT for Escambia County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 1:44 PM CDT (18:44 UTC)
- Expired
- Jul 20, 1998, 2:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Escambia County, FL
The radar
The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471 WUUS1 KMOB 201846 RRA SVRMOB FLC033-201930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 144 PM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA * UNTIL 230 PM CDT * AT 144 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF CENTURY OR 3 MILES EAST OF WALNUT HILL... AS INDICATED BY DOPPLER RADAR... MOVING WEST 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - WALNUT HILL BY 155 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:41 AM CDT, 11 hours 3 minutes earlier.
Area forecast discussion, Jul 20, 2:41 AM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 241 AM CDT MON JUL 20 1998 AT H5 FORECAST AREA IS UNDER A WEAK FLOW AND SHEAR ENVIROMENT BETWEEN H5 HIGHS OUT WEST AND OVER THE ATLANTIC. FROM H3 TO H2 THE SHEAR IS SOMEWHAT STRONGER. MDLS HAVE THIS DRIFTING WEST ACROSS FORECAST AREA OVER THE NEXT 24 TO 36 HOURS. WATER VAPOR SHOWS DEEPER MOISTURE MOVING WEST TOWARD AREA AND PRECIPITABLE WATER VALUES WILL BE AROUND 2 INCHES. BELIEVE PCPN WILL BEGIN EARLIER THIS MORNING AS H7 VERTICAL VELOCITY MAX APPROACHES COASTAL COUNTIES. MID 80S TEMP SHOULD BE ENOUGH TO START CONVECTION OVER LAND ALTHROUGH FEW SHOWERS POSSIBLE ALONG COAST BEFORE SR. AREA STAYS IN DEEP TEOPICAL AIR MASS THROUGH TUESDAY EXCEPT POSSIBLY NORTHERN AREAS THAT ARE CLOSER TO H7 HIGH AND WARMER SLIGHTLY DRIER AIR. POPS LOWER THOSE AREAS. WENT ABOVE GUIDANCE POPS TODAY AND SLIGHTLY LOWER ON TEMPS. LEANED TOWARD THE FAN FOR TUESDAY.IN SLIGHTLY ABOVE NORMAL. FOR THE MARINE AREA...WINDS SHOULD STAY E TO SE THROUGH TUESDAY WITH SEAS 2 FT MAYBE 3 BY TUESDAY AS WIND SPEED PICKS UP A BIT. SCATTERED SHOWERS AND TSTMS MORE NUMEROUS LATE NIGHT AND EARLY MORNING. MOB 92/76/90/75 6252 PNS 92/77/90/76 6252 DTS 89/78/88/78 6252 GZH 95/72/94/72 3242 11
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.